Juvenile xanthogranuloma. This is a common and completely benign cutaneous nodule. Typically, a juvenile xanthogranuloma is firm and dome-shaped. At first, the lesion is reddish, but develops a fairly typical orangebrown hue over time. Most juvenile xanthogranulomas are located on the head or neck, as pictured in these two infants, but the lesions sometimes occur on the trunk or extremities. They may be present at birth, but most develop during the first year of life. Juvenile xanthogranuloma is not associated with abnormalities in serum cholesterol or triglycerides, and the individual lesions undergo spontaneous involution, usually over a period of 1–2 years. A diagnostic biopsy analysis is sometimes needed, but surgical intervention beyond this is certainly not required. Multiple juvenile xanthogranulomas on the skin may be accompanied by intraocular lesions. For this reason, the physician must pay careful attention to the examination of the eyes.
The eruption shown was unusual in that it was so widespread and vesiculopustular. Occasionally, this unimportant eruption must be differentiated from more serious infectious processes, such as neonatal herpes simplex. Tzanck smear of a pustule of erythema toxicum neonatorum will reveal numerous eosinophils but no multinucleated giant cells or bacteria. Occasionally, peripheral eosinophilia is also present. The cause of this condition is not known, and it resolves spontaneously within 10 days. No treatment is required.
Drug eruptions (dermatitis medicamentosa). Diagnosing drug eruptions has become a common experience to practitioners in all branches of modern medicine. The profusion of drugs now available, the continuous influx of new drugs, and the capability of drugs to cause actions different from or in addition to their pharmacologically desirable actions make adverse cutaneous reactions an inevitable fact of modern medical practice. The kinds of cutaneous reactions are varied. Exanthems (erythematous, morbilliform or maculopapular), urticaria, fixed drug eruptions, and erythema multiforme are the most common. Figure 18-1 is an urticarial reaction from Augmentin and Fig. 18-2 shows a morbilliform eruption from ampicillin. Constitutional symptoms of low-grade fever and malaise may be associated with such drug eruptions. Morbilliform eruptions from ampicillin are more frequently seen in children with infectious mononucleosis.
Drug eruptions (dermatitis medicamentosa). Drug eruptions may mimic nearly the entire range of dermatoses of other causes. One of the commonest forms is the exanthematic, whose lesions are usually erythematous and edematous. Common causes of drug eruptions include ampicillin, cephalosporins, semisynthetic penicillins, and barbiturates. We have just illustrated cases that were morbilliform. Illustrated here are cases clinically resembling erythema multiforme.